Texas, 2016

Hail and Damaging Winds in Texas, April 11, 2016

April 11, 2016 · NWS FWD · 74 events in 12 counties and zones

A dry line, a warm front and a surface low pressure center all came together to produce a severe weather set-up during the late afternoon and evening hours of April 11. One long-lived supercell produced a multi-million dollar hailstorm across the northern suburbs of the Dallas-Forth Worth Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345 million
Crop damage
None recorded
Events
74

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A dry line, a warm front and a surface low pressure center all came together to produce a severe weather set-up during the late afternoon and evening hours of April 11. One long-lived supercell produced a multi-million dollar hailstorm across the northern suburbs of the Dallas-Forth Worth Metroplex. This storm produced grapefruit sized hail in Denton and softball sized hail in Wylie. At least 80% of the town of Wylie was damaged by the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 11, 5:56 AM CST, 36 minutes earlier.

Area forecast discussion, Apr 11, 5:56 AM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
656 AM CDT MON APR 11 2016

.UPDATE...
QUICK POP UPDATE BASED ON LATEST RADAR TRENDS. REMNANT OUTFLOW
BOUNDARY FROM EARLY MORNING CONVECTION HAS SET UP JUST NORTH OF
THE RED RIVER. STRENGTHENING LOW LEVEL CONVERGENCE ALONG THIS
BOUNDARY HAS RESULTED IN A CLUSTER OF ELEVATED SHOWERS AND
THUNDERSTORMS. THE OVERALL INTENSITY HAS INCREASED A BIT OVER THE
LAST HOUR BUT STORMS GENERALLY REMAIN BELOW SEVERE LIMITS. THINK
THAT AREAS ALONG THE IMMEDIATE RED RIVER AND NORTH OF INTERSTATE
20 WILL HAVE A LITTLE HIGHER RAIN CHANCES AT LEAST THROUGH THE
MORNING HOURS...SO HAVE BUMPED THESE UP A LITTLE. ANY SEVERE
THREAT THROUGH THE MORNING SHOULD BE FROM HAIL ALTHOUGH A
MARGINALLY SEVERE WIND GUST COULD OCCUR. AS THE ATMOSPHERE
DESTABILIZES LATER TODAY...WILL HAVE TO WATCH FOR MORE SURFACE
BASED ACTIVITY.

DUNN

&&

.AVIATION...
/ISSUED 615 AM CDT MON APR 11 2016/
THUNDERSTORMS ARE EXPECTED TO STAY MAINLY NORTH AND WEST OF ALL
TAF SITES...HOWEVER THERE MAY BE SOME VICINITY SHOWERS ACROSS THE
METROPLEX THROUGH THE MORNING HOURS. MVFR CIGS WILL RETURN LATER
THIS MORNING OVER WACO AND THE METROPLEX. SOUTH TO SOUTHWEST WINDS
WILL PICK UP AND BECOME BREEZY AHEAD OF A COLD FRONT AND DRY LINE
THIS AFTERNOON. WENT WITH THE GFS FOR THE TIMING OF THE
FRONT...PUTTING IN NORTHWEST WINDS FOR THE METROPLEX AROUND 23Z
AND FOR WACO AROUND 2Z.

78.JG

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT MON APR 11 2016/
MORNING WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH OVER SOUTHERN
NEW MEXICO SLOWLY SPREADING EAST INTO WEST TEXAS. AHEAD OF THIS
FEATURE IS A STEADY STREAM OF MID AND HIGH LEVEL MOISTURE THAT
EXTENDS EASTWARD THROUGH TEXAS AND INTO THE MID MISSISSIPPI RIVER
VALLEY. AT THE SURFACE...A COLD FRONT IS DRAPED ACROSS NORTHERN
OKLAHOMA WITH A DRYLINE ACROSS WEST TEXAS...JUST WEST OF MIDLAND.
STRONG SOUTHERLY FLOW PREVAILS ACROSS MUCH OF CENTRAL AND NORTH
TEXAS AND IS CONTINUING TO ADVECT IN RICH LOW LEVEL MOISTURE
RESULTING IN EXTENSIVE LOW CLOUD COVER. THE WIND/PRESSURE FIELDS
ACROSS SOUTHERN OKLAHOMA HAVE BEEN PERTURBED BY AN EASTWARD MOVING
COMPLEX OF THUNDERSTORMS BUT SHOULD BEGIN TO RECOVER THROUGH THE
MID MORNING HOURS. A FEW SCATTERED THUNDERSTORMS HAVE MOVED OUT OF
WEST CENTRAL TEXAS INTO OUR AREA AND PERSIST BETWEEN BRECKENRIDGE
SOUTHEAST TOWARD HAMILTON. THESE ARE ASSOCIATED WITH AMPLE MID
LEVEL MOISTURE...ELEVATED ABOVE A STRONG CAPPING INVERSION AND
SHOULD POSE MINIMAL SEVERE WEATHER RISK OVER THE NEXT FEW HOURS.
LIGHTNING AND POSSIBLY SOME SMALL HAIL WILL BE THE MAIN THREATS
BASED ON AVAILABLE INSTABILITY FROM RAP SOUNDINGS. THIS ACTIVITY
IS LIKELY TO CONTINUE TO MOVE NORTHEAST THROUGH THE EARLY MORNING
HOURS.

THE MAIN CONCERN THROUGH THIS EVENING IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS ACROSS PARTS OF NORTH TEXAS AS THE MAIN SHORTWAVE
LIFTS NORTHEAST ACROSS THE SOUTHERN PLAINS. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT ACROSS MUCH OF
OKLAHOMA AS IT SLIDES SOUTHWARD THROUGH THE DAY. AHEAD OF THE
FRONT...THE WEST TEXAS DRYLINE WILL MOVE EAST AND SHOULD BE
POSITIONED SOMEWHERE NEAR THE I-35 CORRIDOR BY EARLY AFTERNOON.
EAST OF THE DRYLINE...A VERY MOIST AND UNSTABLE ENVIRONMENT WILL
RESIDE...ALTHOUGH IT WILL BE STRONGLY CAPPED. A SURFACE LOW IS
EXPECTED TO CLOSE OFF AND MOVE NORTHEAST THROUGH THE DAY AND WILL
LIKELY BE POSITIONED NEAR THE RED RIVER LATE THIS AFTERNOON
SOMEWHERE IN THE VICINITY OF OUR NORTHEAST COUNTIES...PLACING THE
TRIPLE POINT IN THE PARIS AREA. IT IS STILL A LITTLE UNCERTAIN AS
TO HOW MANY STORMS WILL BE CAPABLE OF DEVELOPING IN THE VERY
UNSTABLE AIR EAST OF THE DRYLINE AS THE BEST LIFT WILL TRACK
ACROSS CENTRAL OKLAHOMA AND INTO THE OZARKS BY THIS EVENING. IN
ADDITION...EARLY MORNING CONVECTION MAY LOCALLY PERTURB THE WARM
MOIST SECTOR...ALTHOUGH THIS MAY BE MORE OF AN ISSUE IN OKLAHOMA.
THE BIGGER ISSUE IS EXPECTED TO BE THE STRONG CAPPING INVERSION.
FORECAST SOUNDINGS SUGGEST THAT INHIBITION WILL WEAKEN THIS
AFTERNOON AS THE DRYLINE APPROACHES AND FORCING FROM THE TROUGH
INCREASES BUT IT REMAINS IN QUESTION AS TO WHETHER OR NOT IT WILL
BE SUFFICIENT FOR DEEP CONVECTION TO DEVELOP.

THE CURRENT THINKING IS THAT OUR FAR EASTERN AREAS WILL HAVE THE
BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
AREAS FROM BONHAM TO PARIS TO SULPHUR SPRINGS AND THEN SOUTH
TOWARD THE PALESTINE AREAS ARE MOST LIKELY TO HAVE A SUFFICIENTLY
WEAKENED CAP FOR THUNDERSTORMS. THERE WILL ALSO BE A SMALL
SECONDARY FAVORED AREA ALONG THE RED RIVER BACK TO THE WEST TOWARD
GAINESVILLE AND BOWIE AS THE COLD FRONT SURGES SOUTH. THIS WOULD
OCCUR BEFORE ALL OF THE LOW LEVEL MOISTURE GETS SCOURED OUT. SO
WILL HAVE THE HIGHEST POPS ALONG THE RED RIVER AND INTO OUR
NORTHEAST AND EASTERN COUNTIES THROUGH THIS EVENING.

WIND PROFILES AND INSTABILITY WILL SUPPORT SUPERCELLS THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE FAR EAST AND
NORTHEAST COUNTIES. THERE IS A TORNADO THREAT...ALTHOUGH IT
APPEARS TO BE GREATEST NEAR THE TRIPLE POINT WHERE LOW LEVEL WINDS
ARE LOCALLY BACKED. THE BIGGER THREAT TODAY WILL LIKELY BE LARGE
HAIL AS MID LEVEL LAPSE RATES ARE VERY STEEP AND INSTABILITY
EXCEEDS 3000 J/KG IN OUR FAR EASTERN AREAS.

CONCERNS FOR CONVECTION FARTHER WEST INTO MORE DENSELY POPULATED
AREAS DO EXIST TO SOME EXTENT AS THE LATEST RUNS OF THE 4KM NAM
HOLD THE DRYLINE BACK A LITTLE FARTHER WEST...ALTHOUGH THEY DO NOT
REALLY INITIATE CONVECTION. THIS IS LIKELY DUE TO THE FACT THAT
THE CAPPING INVERSION IS SO STRONG AND WESTERN AREAS WILL BECOME
SUBSIDENT AS THE TROUGH MOVES BY SOONER. AT THIS TIME...THINK THE
BEST CHANCES FOR SEVERE WEATHER WILL REMAIN TO THE EAST OF THE
I-35 CORRIDOR.

ALL OF THIS ACTIVITY WILL MOVE EAST THIS EVENING AS THE TROUGH
QUICKLY MOVES THROUGH THE SOUTHERN PLAINS AND A COLD FRONT MOVES
SOUTH THROUGH THE AREA OVERNIGHT. TUESDAY WILL BE ABOUT 15 DEGREES
COOLER THAN TODAY WITH HIGHS IN THE UPPER 60S AND LOWER 70S.
MOISTURE ABOVE THE COOLER AIR WILL NOT GET SCOURED OUT AND ANOTHER
FAIRLY STRONG SHORTWAVE IS EXPECTED TO APPROACH THE AREA LATE
TUESDAY. SO DESPITE THE FRONT COMING THROUGH...TUESDAY IS SHAPING
UP TO BE MOSTLY CLOUDY WITH ADDITIONAL RAIN CHANCES ON THE WAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE THROUGH CENTRAL TEXAS AND PARTS OF NORTH TEXAS TUESDAY NIGHT
INTO WEDNESDAY. IT LOOKS LIKE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 20 DURING THIS
TIME...WITH MOST OF THE ACTIVITY ENDING EARLY WEDNESDAY MORNING.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT LOOKS DRY WITH MODEL GUIDANCE
STILL SHOWING A SYSTEM DEEPENING AND AFFECTING THE AREA OVER NEXT
WEEKEND. THE UPPER PATTERN RESEMBLES AN OMEGA BLOCK OVER THE CONUS
WITH A CLOSED OFF LOW JUST TO THE WEST OF TEXAS. THIS WOULD
SUPPORT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS AND COULD POSE
OUR FIRST SIGNIFICANT FLOOD THREAT IN A WHILE. STAY TUNED!

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    84  54  70  54  70 /  40  10   5  30  10
WACO                86  52  71  53  70 /  20   5  10  50  30
PARIS               77  54  68  49  67 /  50  20   5  20  10
DENTON              83  50  68  50  69 /  40  10   5  20  10
MCKINNEY            81  53  69  51  69 /  50  10   5  20  10
DALLAS              85  56  70  54  70 /  40  10   5  30  10
TERRELL             81  54  69  52  69 /  40  10   5  30  10
CORSICANA           84  55  69  54  69 /  40  10  10  40  30
TEMPLE              86  55  72  55  69 /  10   5  10  60  30
MINERAL WELLS       85  49  68  51  71 /  20  10  10  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 11, 3:41 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
441 AM CDT MON APR 11 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
441 AM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW MOVING NORTHWEST OF THE REGION THROUGHOUT THE
DAY TODAY WILL COMBINE WITH AN EASTWARD MOVING DRYLINE AND
UNSTABLE ATMOSPHERE WHICH WILL RESULT IN A THREAT FOR SEVERE
STORMS THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR SEVERE
STORMS WILL BE EAST OF INTERSTATE 35/35E THROUGH THIS
EVENING.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS ALL OF NORTH TEXAS TUESDAY
EVENING INTO EARLY WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35.

The radar

The Dallas/Ft Worth radar (KFWS), 52 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

68 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Denton

When
April 11, 6:32 AM CST
Where
Denton County, 2.85 mi SSE of Justin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.041, -97.282

A trained spotter reported penny sized hail near the Texas Motor Speedway in Justin, TX.

Hail, Fannin

When
April 11, 2:15 PM CST
Where
Fannin County, 3.92 mi N of Telephone
Measured
1.75 in hail
Property damage
$10,000
Reported by
Post Office
Coordinates
33.836, -96.007

The local post office reported golf-ball sized hail several miles north of Telephone, TX.

Hail, Collin

When
April 11, 2:51 PM CST
Where
Collin County, Farmersville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.170, -96.370

Fire and rescue reported dime sized hail in Farmersville, TX.

Hail, Lamar

When
April 11, 2:53 PM CST
Where
Lamar County, 2.25 mi N of Parks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.682, -95.556

Amateur radio reported dime sized hail in north Paris.

Hail, Lamar

When
April 11, 2:53 PM CST
Where
Lamar County, 1.38 mi N of Caviness
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.770, -95.530

A trained spotter reported quarter-sized hail 8 to 10 miles north of Paris, TX.

Hail, Lamar

When
April 11, 2:56 PM CST
Where
Lamar County, Powderly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.800, -95.520

A trained spotter reported nickel-sized hail near Powderly, TX.

Hail, Lamar

When
April 11, 3:00 PM CST
Where
Lamar County, 0.57 mi W of Faught
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.730, -95.430

A trained spotter reported quarter sized hail in Novice, TX.

Hail, Hunt

When
April 11, 3:04 PM CST
Where
Hunt County, 1.8 mi SW of Fergus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.130, -96.170

A trained spotter reported nickel sized hail just west of Greenville, TX.

Hail, Montague

When
April 11, 3:09 PM CST
Where
Montague County, Bowie
Measured
3 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.570, -97.850

Emergency management reported 3 inch diameter hail in Bowie, TX near the Highway 287 exit.

Hail, Montague

When
April 11, 3:11 PM CST
Where
Montague County, 1.8 mi SW of Smyrna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.480, -97.770

A trained spotter reported one-inch diameter hail approximately 2 miles north of Sunset, TX.

Hail, Montague

When
April 11, 3:13 PM CST
Where
Montague County, 1.8 mi NE of Sunset
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.470, -97.750

Emergency management reported golfball sized hail between the towns of Bowie and Sunset.

Hail, Montague

When
April 11, 3:28 PM CST
Where
Montague County, Sunset
Measured
2.5 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.450, -97.770

Emergency management reported tennis ball sized hail in Sunset, TX.

Hail, Wise

When
April 11, 3:30 PM CST
Where
Wise County, 5.14 mi NNW of Alvord
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
33.440, -97.710

A public report indicated baseball sized hail along Highway 287 between Alvord, TX and Sunset, TX.

Hail, Wise

When
April 11, 3:33 PM CST
Where
Wise County, 0.69 mi N of Alvord
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.380, -97.680

Fire and rescue reported golf-ball sized hail approximately one mile north of Alvord, TX.

Hail, Wise

When
April 11, 3:36 PM CST
Where
Wise County, Alvord
Measured
2.75 in hail
Property damage
$500,000
Reported by
COOP Observer
Coordinates
33.370, -97.680

A cooperative observer reported baseball sized hail in Alvord, TX.

Hail, Wise

When
April 11, 3:51 PM CST
Where
Wise County, Slidell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.370, -97.400

Amateur radio reported nickel sized hail in Slidell, TX.

Hail, Wise

When
April 11, 3:53 PM CST
Where
Wise County, 1.86 mi ESE of Greenwood
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.370, -97.450

A trained spotter reported golfball sized hail 3 miles west of Slidell, TX.

Hail, Wise

When
April 11, 3:56 PM CST
Where
Wise County, 4.15 mi S of Slidell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.310, -97.400

Amateur radio reported quarter-sized hail approximately 4 miles south of Slidell, TX.

Thunderstorm Wind, Wise

When
April 11, 3:56 PM CST
Where
Wise County, 4.15 mi S of Slidell
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.310, -97.400

Amateur radio measured a 62 MPH wind gust approximately 4 miles south of Slidell, TX.

Hail, Denton

When
April 11, 4:10 PM CST
Where
Denton County, Krum
Measured
1.75 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
33.270, -97.250

A report via amateur radio indicated golf-ball sized hail in Krum, TX.

Hail, Denton

When
April 11, 4:12 PM CST
Where
Denton County, 3 mi NNE of Ponder Palmer Arpt
Measured
2.5 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
33.240, -97.300

A trained spotter reported tennis ball sized hail approximately 4 miles north of Ponder, TX.

Hail, Denton

When
April 11, 4:14 PM CST
Where
Denton County, 1.88 mi ENE of Denton
Measured
1.75 in hail
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
33.234, -97.122

A report received via amateur radio indicated golf-ball sized hail in the northeast part of Denton, TX.

Hail, Denton

When
April 11, 4:15 PM CST
Where
Denton County, 1.28 mi NE of Denton
Measured
1.75 in hail
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
33.231, -97.132

A trained spotter reported golf-ball sized hail near the intersection of Locust Dr and University St in Denton, TX.

Hail, Rains

When
April 11, 4:15 PM CST
Where
Rains County, 2.3 mi ENE of Dougherty
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.957, -95.731

Fire and rescue reported quarter sized hail near Highway 19 North and CR 3417.

Hail, Denton

When
April 11, 4:20 PM CST
Where
Denton County, 0.67 mi SSE of Mayhill
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.191, -97.147

A trained spotter reported golf-ball sized hail near the intersection of Parvin St and McCormick St in Denton, TX.

Hail, Denton

When
April 11, 4:20 PM CST
Where
Denton County, 2.22 mi E of Denton
Measured
4 in hail
Property damage
$50 million
Reported by
Public
Coordinates
33.216, -97.112

A public report indicated grapefruit sized hail near the intersection of Audra Lane and East McKinney St.

Hail, Hopkins

When
April 11, 4:22 PM CST
Where
Hopkins County, 1.87 mi WSW of Martin Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.070, -95.600

A report was received via amateur radio indicating quarter-sized hail approximately 4 miles south of Sulphur Springs, TX.

Hail, Denton

When
April 11, 4:23 PM CST
Where
Denton County, Corinth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.150, -97.070

A trained spotter reported quarter-sized hail in Corinth, TX.

Hail, Denton

When
April 11, 4:25 PM CST
Where
Denton County, 0.96 mi NW of Mayhill
Measured
2.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
33.208, -97.163

A trained spotter reported baseball sized hail near the Interstate 35E/35W split.

Hail, Denton

When
April 11, 4:25 PM CST
Where
Denton County, Denton
Measured
2.5 in hail
Property damage
$500,000
Reported by
Social Media
Coordinates
33.220, -97.150

A social media report indicated tennis ball sized hail in Denton, TX.

Hail, Denton

When
April 11, 4:26 PM CST
Where
Denton County, 2.15 mi SSE of Mingo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.220, -97.060

A trained spotter reported quarter-sized hail approximately 5 miles east of Denton, TX.

Hail, Denton

When
April 11, 4:30 PM CST
Where
Denton County, 0.69 mi N of Corinth
Measured
2.75 in hail
Property damage
$500,000
Reported by
Public
Coordinates
33.160, -97.070

A public report indicated baseball sized hail approximately one mile north of Corinth, TX.

Hail, Collin

When
April 11, 4:30 PM CST
Where
Collin County, 1.16 mi E of Frisco
Measured
1.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.150, -96.810

A public report indicated ping pong ball sized hail in Frisco, TX.

Hail, Hopkins

When
April 11, 4:31 PM CST
Where
Hopkins County, Como
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.070, -95.470

A trained spotter reported quarter-sized hail in Como, TX.

Thunderstorm Wind, Denton

When
April 11, 4:33 PM CST
Where
Denton County, Denton Muni Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
33.200, -97.200

The Denton, TX Automated Surface Observation System measured a 66 MPH wind gust.

Hail, Denton

When
April 11, 4:37 PM CST
Where
Denton County, Little Elm
Measured
2.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
33.150, -96.970

Trained spotters reported golf ball to baseball sized hail in Little Elm, TX.

Hail, Collin

When
April 11, 4:42 PM CST
Where
Collin County, 1.16 mi E of Frisco
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -96.810

A public report indicated quarter sized hail in Frisco, TX.

Thunderstorm Wind, Collin

When
April 11, 4:45 PM CST
Where
Collin County, Frisco
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
33.150, -96.830

A trained spotter reported 70 MPH wind gusts with tree branches down one mile west of Frisco, TX.

Hail, Collin

When
April 11, 4:45 PM CST
Where
Collin County, Plano
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.020, -96.720

A public report indicated golf-ball sized hail in Plano just northwest of Independence and Mcdermott.

Hail, Collin

When
April 11, 4:48 PM CST
Where
Collin County, 1.16 mi E of Frisco
Measured
2 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
33.150, -96.810

A trained spotter reported 2-inch diameter hail in Northeast Frisco, TX.

Hail, Collin

When
April 11, 4:50 PM CST
Where
Collin County, Plano
Measured
2.5 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
33.020, -96.720

A trained spotter reported tennis ball sized hail 2 miles north-northeast of Plano, TX.

Hail, Collin

When
April 11, 4:50 PM CST
Where
Collin County, 3.55 mi WNW of Allen
Measured
2 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
33.125, -96.734

A trained spotter reported hail up to hen egg sized near the intersection of Custer and Highway 121 in North Plano, TX.

Hail, Collin

When
April 11, 4:54 PM CST
Where
Collin County, Allen
Measured
1.5 in hail
Property damage
$500,000
Reported by
Amateur Radio
Coordinates
33.100, -96.680

Amateur radio reported ping pong ball sized hail in Allen, TX.

Hail, Collin

When
April 11, 4:55 PM CST
Where
Collin County, McKinney
Measured
1.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.200, -96.620

A public report indicated half-dollar sized hail in South McKinney.

Hail, Collin

When
April 11, 4:56 PM CST
Where
Collin County, 1.46 mi SSW of Forest Grove
Measured
2 in hail
Property damage
$5.0 million
Reported by
Amateur Radio
Coordinates
33.100, -96.629

Amateur radio reported that hail from ping pong ball to hen egg sized fell for 8 minutes near the intersection of Malone Street and Main Street in Allen, TX.

Hail, Collin

When
April 11, 4:57 PM CST
Where
Collin County, Plano
Measured
2 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
33.020, -96.720

A trained spotter reported 2-inch diameter hail in the city of Plano, TX. Spotters reported 2 hail at Legacy Drive & Chase Oaks Drive and also Independence Pkwy & Hedgcoxe Rd.

Hail, Collin

When
April 11, 5:03 PM CST
Where
Collin County, Allen
Measured
2 in hail
Property damage
$1.0 million
Reported by
Amateur Radio
Coordinates
33.100, -96.680

Amateur radio reported 2 inch diameter hail near the Allen event center in Allen, TX.

Hail, Collin

When
April 11, 5:03 PM CST
Where
Collin County, Lucas
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
33.080, -96.580

A trained spotter reported golf-ball sized hail in the town of Lucas, TX.

Hail, Collin

When
April 11, 5:03 PM CST
Where
Collin County, Parker
Measured
2 in hail
Property damage
$250,000
Reported by
Public
Coordinates
33.050, -96.620

A public report indicated 2-inch diameter hail on Murphy Road in Parker, TX and also on Ranchview Ct.

Thunderstorm Wind, Dallas

When
April 11, 5:05 PM CST
Where
Dallas County, 1.68 mi E of Sachse
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.976, -96.541

Strong thunderstorm winds knocked off large tree limbs on Pleasant Valley in Sachse.

Hail, Collin

When
April 11, 5:07 PM CST
Where
Collin County, 0.9 mi NE of Plano
Measured
1.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.030, -96.710

A trained spotter reported Ping Ping ball sized hail one mile north-northeast of Plano, TX.

Hail, Collin

When
April 11, 5:07 PM CST
Where
Collin County, Wylie
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.020, -96.550

A trained spotter reported ping pong ball sized hail in Wylie, TX.

Hail, Rockwall

When
April 11, 5:08 PM CST
Where
Rockwall County, 1.41 mi SE of Lake Ray Hubbard
Measured
4 in hail
Property damage
$50 million
Reported by
Trained Spotter
Coordinates
32.867, -96.481

A trained spotter reported grapefruit sized hail at Eastshore Road near Rockwall, TX.

Hail, Collin

When
April 11, 5:12 PM CST
Where
Collin County, Wylie
Measured
2.75 in hail
Property damage
$5.0 million
Reported by
Amateur Radio
Coordinates
33.020, -96.550

Amateur radio reported baseball sized hail in Wylie.

Hail, Collin

When
April 11, 5:15 PM CST
Where
Collin County, 3.2 mi E of Wylie
Measured
3.5 in hail
Property damage
$50 million
Reported by
Social Media
Coordinates
33.018, -96.495

A report from social media indicated measured 3.5 inch diameter hail near Wylie East High School.

Hail, Rockwall

When
April 11, 5:15 PM CST
Where
Rockwall County, Rockwall
Measured
1 in hail
Reported by
Social Media
Coordinates
32.930, -96.450

A social media report indicated quarter sized hail in Rockwall, TX.

Thunderstorm Wind, Collin

When
April 11, 5:15 PM CST
Where
Collin County, Wylie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.020, -96.550

A social media report indicated wind damage at TX 78 and West Kirby Street in Wylie, TX.

Hail, Collin

When
April 11, 5:17 PM CST
Where
Collin County, Wylie
Measured
4.25 in hail
Property damage
$100 million
Reported by
Amateur Radio
Coordinates
33.020, -96.550

Amateur radio reported softball sized hail in Southeast Wylie. The hail damage in Wylie was significant with many of the homes and businesses being damaged. It was reported the roofs of some homes and businesses were penetrated by the hail. Several injuries were reported due to the broken glass but a final total could not be obtained.

Hail, Collin

When
April 11, 5:18 PM CST
Where
Collin County, Lavon
Measured
2.5 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
33.030, -96.430

Hail, Rockwall

When
April 11, 5:19 PM CST
Where
Rockwall County, 1.76 mi S of Rockwall
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
32.905, -96.447

A trained spotter reported golf-ball sized hail near Highway 205 and Ralph Hall Parkway.

Hail, Collin

When
April 11, 5:19 PM CST to 5:20 PM CST
Where
Collin County, 0.45 mi ESE of Wylie
Measured
5.25 in hail
Property damage
$60 million
Reported by
Broadcast Media
Coordinates
33.017, -96.543

Several large hail reports and pictures were obtained by local broadcast media outlets. Two pictures were notable as they had well known objects to compare with the observed hail. Photogrammetry indicated the hail was at least 5 inches in diameter, and could be as large as 6 inches.

Hail, Rockwall

When
April 11, 5:25 PM CST
Where
Rockwall County, Rockwall
Measured
3 in hail
Property damage
$10 million
Reported by
Social Media
Coordinates
32.930, -96.450

A social media report indicated 3-inch diameter hail in Rockwall, TX.

Hail, Rockwall

When
April 11, 5:36 PM CST
Where
Rockwall County, Royse City
Measured
2 in hail
Property damage
$2.0 million
Reported by
Amateur Radio
Coordinates
32.980, -96.330

Amateur radio reported two-inch diameter hail in Royce City, TX.

Hail, Hunt

When
April 11, 5:40 PM CST
Where
Hunt County, Quinlan
Measured
1.75 in hail
Property damage
$300,000
Reported by
Amateur Radio
Coordinates
32.900, -96.130

Amateur radio reported golf ball sized hail in and near Quinlan, TX.

Hail, Young

When
April 11, 5:42 PM CST
Where
Young County, 1.16 mi W of Murray
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.050, -98.920

A trained spotter reported golf ball sized hail approximately one mile west of Murray, TX.

Thunderstorm Wind, Young

When
April 11, 5:42 PM CST
Where
Young County, Murray
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.050, -98.900

Fire and rescue reported a wind gust of 60 MPH about a mile west of Murray, TX.

Hail, Hunt

When
April 11, 5:45 PM CST
Where
Hunt County, Cash
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.980, -96.120

Amateur radio reported quarter sized hail near the town of Cash, TX.

Hail, Hunt

When
April 11, 5:45 PM CST
Where
Hunt County, 1.2 mi W of Lake Tawakoni
Measured
2 in hail
Property damage
$70,000
Reported by
Public
Coordinates
32.880, -96.071

Nearly 2 inch sized hail was reported on Fox Point Road near Lake Tawakoni.

Hail, Hunt

When
April 11, 5:46 PM CST
Where
Hunt County, 2.22 mi NE of Lake Tawakoni
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.900, -96.020

Emergency management reported quarter sized hail in West Tawakoni.

Hail, Rains

When
April 11, 6:00 PM CST
Where
Rains County, Point
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.920, -95.880

A trained spotter reported dime to quarter sized hail in the town of Point, TX.

Hail, Rains

When
April 11, 6:00 PM CST
Where
Rains County, 1.96 mi WSW of Flats
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.820, -95.902

Emergency management reported golf-ball sized hail near the Lake Tawakoni Dam near the county line.

Hail, Rains

When
April 11, 6:05 PM CST
Where
Rains County, 1.4 mi SSW of Emory
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
32.851, -95.759

A public report indicated hen-egg sized hail south-southwest of the city of Emory, TX.

Hail, Rains

When
April 11, 6:10 PM CST
Where
Rains County, Emory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.870, -95.750

A trained spotter reported dime to quarter sized hail in Emory, TX.

Hail, Rains

When
April 11, 6:30 PM CST
Where
Rains County, 3 mi SSW of Alba
Measured
2.75 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.740, -95.640

Emergency management reported golf-ball to baseball sized hail along FM 779 near the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627637, 626879, 626880, 626875, 626876, 626877, 626878, 626881, 626882, 626883, 626884, 626885, 627639, 627660, 627661, 627662, 627663, 627664, 627665, 627704, 627705, 627706, 627707, 627718, 627708, 627714, 627715, 627711, 627709, 630272, 627710, 627713, 628739, 627716, 627666, 627712, 628740, 628745, 628747, 628741, and more.